Question: I am 67 and my resting heart rate is 70 beats per minute (bpm). But as soon as I get up and walk, it rises to over 100 and I feel breathless and dizzy. The highest it has reached is 160 and I’d only walked 100m. But, if I rest, it drops down to 70. I had a 24-hour ECG but it was inconclusive.
Amy Bickerstaff, Preston, Lancashire.
Answer: I suspect you have postural orthostatic tachycardia syndrome (POTS), a condition affecting your heart rate when you stand up from a sitting position.
Normally, standing up causes the blood to pool in the abdomen and legs: the body then responds by increasing the heart rate to get the blood back up to the heart. But in POTS this response is greatly exaggerated.
The condition is five times more common in women than men, but we don’t know why.
There are a number of causes, including reduced blood volume (as you get with vomiting or diarrhoea) and neuropathy (nerve damage). There is also Covid: POTS appears to be one of the potential consequences of the infection — but, again, it’s unclear why. The clue to its diagnosis is if your heart rate and blood pressure remain high within ten minutes of standing up.
I am 67 and my resting heart rate is 70 beats per minute (bpm). But as soon as I get up and walk, it rises to over 100 and I feel breathless and dizzy. The highest it has reached is 160 and I’d only walked 100m (file photo)
In healthy people, the heart rate increases briefly — for 20 seconds or so — on standing, then settles. In POTS it increases in the first minute or so and then continues to rise even further (for a POTS diagnosis, the heart rate will be at least 30bpm above resting rate).
Crucially blood pressure rises too — and doesn’t then drop as it should, and may even increase.
You mention that a 24-hour ECG — where a monitor collects data on your heart round-the-clock — was inconclusive. But there may be a simple reason for that; the ECG trace doesn’t routinely record when you stand up or sit down.
So unless you were instructed to press a button or signal to the monitor somehow that you were doing so, it would be hard to correlate any rise in heart rate to a change in posture.
A better way to observe this is with a pulse oximeter, which clips on to your finger or your ear, and measures oxygen levels in the blood. It also indicates heart rate and it’s a good way of recording what happens when you change posture — though you’d have to note this down. I’d suggest that you speak to your GP about this. Treatment of POTS includes a graduated exercise regimen, with an increase in fluid and salt intake to boost blood volume.
Question: I’ve been taking senna daily for years for constipation. Is it OK to keep using it long-term?
Janine Morris, by email.
Answer: Senna has been used for centuries to treat constipation. The plant is found in warmer climes: the leaves and fruit contain compounds that stimulate the colon’s movement.
It’s available over the counter as a tablet or liquid, or you can be prescribed a stronger version.
Before using senna, the NHS advises trying other strategies; eating more fibre, drinking more water, exercising, and trying other types of laxatives — bulk-forming laxatives such as Fybogel, or ‘osmotic’ laxatives such as macrogol, which work by causing water to be retained in the bowel, increasing the volume of stools and so stretching the bowel muscle, which makes it contract harder.
However, macrogol is not an option for you as, in your longer letter, you say it causes leaks.
The advice is that senna should also only be used short term (no more than a week) without a prescription because long-term use can lead to side-effects.
These include worsening constipation — the muscle of the bowel can become used to the stimulation and, when senna is withdrawn, the problem is exacerbated.
More importantly, long-term use can, by loosening the stools, sometimes lead to excessive loss of potassium and other electrolytes essential for maintaining fluid levels inside the cells.
Normally, standing up causes the blood to pool in the abdomen and legs: the body then responds by increasing the heart rate to get the blood back up to the heart. But in POTS this response is greatly exaggerated
This in turn can lead to the loss of muscle tone in the gut. A further concern is that a change of bowel habit — the onset of constipation in a patient who has always had a regular daily motion — is a red-light symptom which must be investigated.
However, your GP is aware of your long history of poor bowel function, knows you are taking senna and has informed you of the potential disadvantages.
You also undergo regular blood tests and electrolyte loss is not an issue for you.
Therefore, the concerns generally associated with long-term use of senna can be side-stepped. Your position isn’t ideal — however it’s the better of the available options.
Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London W8 5HY or email: [email protected]. Replies should be taken in a general context. Consult your own GP with any health worries.
In my view… even ‘wonder’ drugs have side-effects
An old friend asked myopinion about a worrying episode after his second course of semaglutide (the new ‘wonder’ weight-loss drug).
After his first course — a onceweekly injection for six weeks — he lost an astonishing 6kg.
But, some time later, he started to regain weight, probably by overeating. One day, four weeks into the injections, he was helping one of his sons take down an old barn. After an hour, he felt tired, then passed out.
Paramedics said the only abnormal finding was very low blood pressure. As a person in good health — he’d had a full health MOT — he was however, overweight, hence the (privately obtained) semaglutide.
There’s no proof that the injections caused this unusual event, but had it occurred while driving, for instance, it could have been serious.
It’s a warning that the potential for new drugs to cause side-effects is always present: I worry we’ll hear of similar reactions in due course.